Thunderstorm Wind, Kay
- When
- June 23, 6:35 PM CST
- Where
- Kay County, Braman
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 36.920, -97.330
Thunderstorms developed along a cold front and spread into northern Oklahoma around sunset. The thunderstorms became severe briefly, with wind gusts of around 60 mph causing minor damage to a barn.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed along a cold front and spread into northern Oklahoma around sunset. The thunderstorms became severe briefly, with wind gusts of around 60 mph causing minor damage to a barn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 23, 5:06 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 606 PM CDT WED JUN 23 2010 .UPDATE... POPS FOR TONIGHT HAVE BEEN INCREASED SLIGHTLY AFTER LOOKING AT LATEST WRF MODELS. STILL NOT GREAT CHANCES BUT THINK WE NEED TO SPREAD SLIGHT CHANCES ACROSS A LARGER AREA AND INCREASE A FEW LOCALES TO 30-40PCT RANGE. BOTH WRF MODELS SUGGEST HIGHER COVERAGE AND POSSIBLE DEVELOPMENT OF A SMALL MCS PROPAGATING S FROM NCENTRAL TOWARD CENTRAL OK LATER TONIGHT. && .PREV DISCUSSION... /ISSUED 549 PM CDT WED JUN 23 2010/ AVIATION...A WEAK COLD FRONT WILL HAVE SOME EFFECT ON WINDS... PRODUCING A CHANGE IN DIRECTION TO NORTHEASTERLY OVERNIGHT AND THEN AROUND TO EASTERLY ON THURSDAY. WE WENT WITH THE SOMEWHAT MORE PROGRESSIVE RUC AND SREF...WHEREAS THE 18Z NAM STALLED A PORTION OF THE FRONT DUE TO AN OVERLY AMPLIFIED SURFACE LOW THAT MODEL PLACES IN WESTERN OKLAHOMA. ISOLATED RAIN AND THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING...ESPECIALLY NEAR KPNC AND KCSM. MODEL AND OBSERVATIONAL TRENDS...HOWEVER...SUGGEST VERY WEAK LIFTING AND A STRONG ENOUGH CAP LAYER...SO THAT OCCURRENCE IS QUESTIONABLE AND COVERAGE WOULD BE MINIMAL. WE THEREFORE KEPT THUNDER OUT OF THE TAFS. IF STORMS DEVELOP...AMENDMENTS WOULD BE NEEDED. PREV DISCUSSION... /ISSUED 254 PM CDT WED JUN 23 2010/ DISCUSSION... COLD FRONT CURRENTLY LOCATED ALONG AN AMARILLO TO BUFFALO TO HUTCH LINE WITH BETTER CU DEVELOPMENT ACROSS SOUTHERN/EASTERN KANSAS AND SOUTHERN TX PANHANDLE. MODERATE TO HIGH INSTABILITY HAS DEVELOPED AHEAD OF THE FRONT PER LAPS DATA WITH WEAK INHIBITION REMAINING ACROSS NORTH CENTRAL OK. HRRR IS CONSISTENT IN DEVELOPING SCATTERED STORMS NORTH AND EAST OF AREA WITH ISOLATED STORMS FARTHER SOUTH...ESPECIALLY NORTH CENTRAL OK. WITH RIDGE CENTERED OVER SOUTHERN PLAINS...APPEARS BEST CHANCE FOR STORMS WILL BE ACROSS HIGHER TERRAIN IN TX PANHANDLE AND NORTH AND EAST OF AREA WHERE MID-LEVEL TEMPS ARE A LITTLE COOLER. GUIDANCE NUMBERS FOR TONIGHT REMAIN RATHER LOW (ISOLATED/BELOW 20 PERCENT) SO WILL KEEP WITH THE IDEA OF ISOLATED STORMS FROM SOUTHWEST OK INTO NORTH CENTRAL OK. FRONT WILL STALL TONIGHT INTO THURSDAY WITH SOUTH TO SOUTHEAST WINDS RETURNING THURSDAY. UPPER RIDGE WILL KEEP STORM/RAIN CHANCES VERY LOW THROUGH THE EARLY PART OF THE WEEKEND. BETTER HEIGHT FALLS WITH NEXT SYSTEM THAT MOVES ACROSS THE NORTHERN AND CENTRAL PLAINS LATE IN THE WEEKEND. WILL KEEP IN SLIGHT POPS FROM LATE SUNDAY INTO MONDAY AS ANOTHER COLD FRONT ENTERS NORTHERN OKLAHOMA. UPPER RIDGE WILL BUILD ACROSS THE CENTRAL STATES AFTER MONDAY WITH HOT AND DRY WEATHER PREVAILING. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 73 96 73 98 / 30 10 10 10 HOBART OK 73 99 73 98 / 30 10 10 10 WICHITA FALLS TX 74 98 75 98 / 10 0 10 10 GAGE OK 68 90 68 99 / 30 10 10 10 PONCA CITY OK 73 89 70 96 / 40 10 0 10 DURANT OK 75 98 75 95 / 0 10 10 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 24/22
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT WED JUN 23 2010
OKZ004>048-050>052-TXZ083>090-241200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT WED JUN 23 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE EVENING
ACROSS PART OF WESTERN AND NORTHERN OKLAHOMA.
LOCATION...
NORTHWEST OF A LINE FROM MANGUM TO STILLWATER.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM
THROUGH 10 PM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 2 PM UNTIL
10 PM.
DISCUSSION...
A WEAK FRONT WILL EXTENDED ACROSS NORTHERN OKLAHOMA TODAY AND
TONIGHT. THE HOT AND HUMID ATMOSPHERE ACROSS THE AREA WILL SUPPORT
SCATTERED THUNDERSTORMS NEAR THE FRONT. WINDS ALOFT AND WIND SHEAR
WILL BE WEAK...BUT SOME THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND
LARGE HAIL.
IMPACTS...
WIND GUSTS TO 65 MPH
HAIL TO 1.5 INCHES IN DIAMETER
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
THE EXTREME HEAT AND HUMIDITY WILL CAUSE HEAT INDEX READINGS 100 TO
104 DEGREES THIS AFTERNOON...BUT SLIGHTLY BELOW HEAT ADVISORY
CONDITIONS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY THURSDAY BEFORE THE
FRONT MOVES BACK NORTH INTO KANSAS. THERE IS A CHANCE FOR
THUNDERSTORMS AGAIN SUNDAY WHEN ANOTHER FRONT MOVES SOUTH FROM THE
CENTRAL PLAINS.
OTHER HAZARDOUS WEATHER...
HEAT INDEX READINGS 100 TO 105 ARE EXPECTED MOST AFTERNOONS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY JUNE 24.
CORRECTED DATE REFERENCE IN EXTENDED OUTLOOK.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
711 PM CDT WED JUN 23 2010
OKZ008-240045-
KAY OK-
711 PM CDT WED JUN 23 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.
AT 710 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED IN
KANSAS...FROM 11 MILES NORTH OF CHILOCCO TO 5 MILES NORTH OF
BLACKWELL LAKE...MOVING EAST AT 5 MPH. THESE STORMS MAY CONTINUE TO
BUILD ALONG A COLD FRONT MOVING INTO KAY COUNTY...AND SEVERE WEATHER
MAY DEVELOP IN THE NORTHERN PART OF THE COUNTY PRIOR TO 8 PM.
MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR STORMS THREATEN YOU.
LAT...LON 3682 9675 3682 9746 3698 9746 3701 9742
3700 9676
BURKESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
728 PM CDT WED JUN 23 2010
OKZ007-240100-
GRANT OK-
728 PM CDT WED JUN 23 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY.
AT 723 PM CDT...STRONG THUNDERSTORMS WERE DEVELOPING 7 MILES EAST OF
RENFROW...MOVING EAST AT 5 MPH. THIS AND OTHER THUNDERSTORMS FORMING
ALONG A COLD FRONT...MAY BEGIN TO PRODUCE SEVERE WEATHER IN GRANT
COUNTY THIS EVENING.
STAY ALERT AND LISTEN FOR WARNINGS.
LAT...LON 3700 9747 3692 9747 3692 9746 3672 9746
3673 9791 3701 9773
BURKEThe Vance AFB radar (KVNX), 74 km away, was scanning. The volume nearest the first event began at 00:32 UTC.
2 thunderstorm wind. Local standard time, as filed.
Minor damage was reported to a barn. A semi-trailer was also blown over at this location. Monetary damage estimates were not available.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241616, 241617.